Neurosarcoidosis has not been reported in patients with HIV infection. We present the case of a patient with AIDS in whom spinal cord sarcoidosis developed years after highly active antiretroviral therapy was initiated and her immune system was reconstituted. Treatment with prednisone resulted in resolution of MRI lesions and symptoms. Since patients with HIV-1 infection who are receiving antiretroviral therapy can survive for many years, physicians should be aware of chronic immune restoration disease involving the CNS.
Highly active antiretroviral therapy has dramatically increased the survival of patients with HIV infection. However, therapy can trigger a paradoxical clinical deterioration, usually a few weeks after its initiation. This is predominantly linked to a dramatic rise in the CD4+ lymphocyte count and an exuberant inflammatory response to opportunistic pathogens. Immune reconstitution inflammatory syndrome (IRIS) may affect any organ system, but CNS effects have rarely been described. More chronic variants of IRIS, mimicking sarcoidosis, are becoming apparent, but neurosarcoidosis has not been reported in patients with HIV infection.
A 36-year-old, African American male-to-female transgender woman received the diagnosis of AIDS in 1999, when she presented with Pneumocystis jiroveci pneumonia and oral thrush. Her CD4+ cell count was 26/μL, and her HIV-1 RNA level was 589,000 copies/mL. Treatment with didanosine, stavudine, nelfinavir, and efavirenz was started. The HIV-1 RNA level decreased to 8000 copies/mL but then rose to 75,000 copies/mL. The HIV treatment regimen was switched to lamivudine, zidovudine, nelfinavir, and efavirenz in 2000.
The patient had breakthrough viremia in 2001, and the antiretroviral regimen was switched to lamivudine, zidovudine, abacavir, and lopinavir/ritonavir. The patient has been on this regimen since then. Her viral load has remained undetectable, and her CD4+ cell count has remained stable, ranging from 231/μL to 408/μL. She has had an uncomplicated course of her HIV-1 infection.
The patient presented to our hospital in January 2007 with a 3-month history of lower extremity numbness and tingling. The paresthesias started in her feet, then spread to the groin and buttock areas. She denied back pain and incontinence. The neurological examination showed intact sensation to light touch and pin prick in the lower extremities, but hyperesthesia to pin prick in both feet up to the groin area and around the sacrum. Vibration was decreased up to the knees. Proprioception was also decreased in her feet. The rectal tone was normal. The ankle and patellar reflexes were absent, and the plantar responses were flexor. Results of a Romberg test were negative. Findings from the remainder of the neurological examination were normal.
Figure. This gadolinium-enhanced MRI scan of the cervical and upper thoracic spine shows enlargement of the spinal cord from C6 to T3 with increased signal in the posterior aspect on a T2-weighted image (A) and patchy enhancement in the posterior midline on T1-weighted images (B, C). Two months after initiation of prednisone therapy, almost complete resolution of T2 hyperintensity (D) and gadolinium enhancement (E) is seen.
A chest radiograph and CT scan showed bilateral hilar and mediastinal lymphadenopathy. An MRI scan of the spinal cord showed smooth enlargement of the spinal cord from C6 to T3 with T2 hyperintensity in the posterior midline (Figure). Over the posterior aspect of the spinal cord, there was meningeal enhancement and patchy enhancement within the dorsal columns, predominantly highlighting the tractus gracilis, from C6 to T1. Findings on gadolinium-enhanced MRI of the brain were normal.
The results of cerebrospinal fluid analysis were unremarkable. The patient’s vitamin B12 level was 790 pg/mL. The CD4:CD8 ratio in bronchoalveolar lavage fluid was high (16:1), a feature characteristic of sarcoidosis. A transbronchial lung biopsy specimen showed nonnecrotizing granulomas, also consistent with sarcoidosis. No mycobacteria or fungi grew in culture.
The patient was treated with prednisone (0.8 mg/kg), and a follow-up MRI scan after 2 months showed almost complete resolution of the cord swelling, T2 hyperintensity, and abnormal enhancement; there was also significant improvement in the paresthesias.
Sarcoidosis has rarely been reported in the presence of HIV-1 infection. Helper T-lymphocyte depletion during HIV-1 infection may attenuate granuloma formation,1 but sarcoidosis has been described as a very rare manifestation of HIV IRIS.2,3 IRIS is a recently recognized clinical entity resulting from improvement of the immune system, usually a few weeks after the initiation of highly active antiretroviral therapy. It is linked to a dramatic rise in the CD4+ T-lymphocyte count.
Here we report the development of CNS sarcoidosis in a patient with AIDS who was receiving antiretroviral therapy. IRIS in the CNS of HIV-infected patients has been described as clinical deterioration in the course of an opportunistic infection, since an inflammatory response is mounted in the setting of improving viral load and CD4+ cell counts.4 This syndrome usually manifests within weeks of initiation of antiretroviral therapy and is thought to be mediated by a cytotoxic CD8 T-cell response, initiated against an infectious agent after CD4 cell recovery.4
We suggest that our patient has a second type of IRIS involving the CNS, which is a more chronic variant that can develop years after initiation of highly active antiretroviral therapy and is probably mediated by a CD4 cell inflammatory infiltrate. A sarcoid-like IRIS affecting the lungs and other organs has been previously described.3 It usually occurs at CD4+ cell counts above 200/μL and within 3 to 43 months after initiation of highly active antiretroviral therapy. However, a case involving the CNS has not been reported to date.
In our patient, CNS sarcoidosis developed after years of relatively stable CD4+ cell counts while she was on the same antiretroviral regimen, which is a somewhat more delayed presentation than for other reported sarcoid-like IRIS cases (up to 43 months). Nevertheless, we suggest that this case of neurosarcoidosis is related to the immune reconstitution caused by the highly active antiretroviral therapy and has an immunological basis. HIV-associated sarcoidosis in patients not receiving highly active antiretroviral therapy is reported to be characterized rather by CD8 T-cell alveolitis.3 Interestingly, a multiple sclerosis–like disease has also been reported as a manifestation of IRIS.5 HIV specialists and neurologists should be aware that antiretroviral therapy–mediated immune recovery may result in pathological CNS inflammation in a subset of patients.
References1. Morris DG, Jasmer RM, Huang L, et al. Sarcoidosis following HIV infection: evidence for CD4+ lymphocyte dependence. Chest. 2003;124:929-935.
2. Roustan G, Yebra M, Rodriguez-Braojos O, et al. Cutaneous and pulmonary sarcoidosis in a patient with HIV after highly active antiretroviral therapy. Int J Dermatol. 2007;46:68-71.
3. French MA, Price P, Stone SF. Immune restoration disease after antiretroviral therapy. AIDS. 2004;18:1615-1627.
4. Venkataramana A, Pardo CA, McArthur JC, et al. Immune reconstitution inflammatory syndrome in the CNS of HIV-infected patients. Neurology. 2006;67:383-388.
5. Corral I, Quereda C, GarcÃa-Villanueva M, et al. Focal monophasic demyelinating leukoencephalopathy in advanced HIV infection. Eur Neurol. 2004;52:36-41.